Antiepileptics May Alter Thyroid Hormone Levels

Share this content:
Antiepileptics May Alter Thyroid Hormone Levels
Antiepileptics May Alter Thyroid Hormone Levels

The use of certain antiepileptic drugs (AEDs) may cause alterations in thyroid hormone levels in patients with epilepsy. The findings come from a new meta-analysis conducted by researchers in China, who investigated the effects of prolonged AED use on endocrine disturbances.

The researchers gathered data from a total of 35 cross-sectional and case-controlled studies. Four studies included pediatric-only patients while three included adults only. Statistical heterogeneity was examined using the statistic; P< 0.10 was considered significant. 

Results showed a significant decreases in T4 and fT4 among AED patients (specifically carbamazepine [CBZ], phenytoin [PHT], and valproic acid [VPA]), while thyroid stimulating hormone (TSH) was increased compared to control groups; T3 and fT3 levels were unchanged. Despite these findings, the authors did not record any general significant clinical manifestations of functional hypothyroidism in the literature.

AEDs have the potential to cause varying levels of impairment in thyroid-hormone homeostasis most likely via their effect on hepatic microsomal enzyme systems which increase thyroid hormone metabolism.  The authors note that changes in thyroid hormone levels brought about by AEDs can be reversible. Normalization of serum T4 and fT4 levels in CBZ-treated children was noted after 6 months of medication withdrawal. In children treated with VPA, normal serum TSH levels were restored 3 months after withdrawal.

The authors acknowledge that while their findings suggest that certain AEDs alter thyroid hormone levels, it is still unclear as to whether these changes are a significant cause for concern. They conclude by noting, “Nevertheless, thyroid function should be paid attention on for patients requiring long-term AED treatment, especially for those with hypothyroidism prior to initiation of treatment.”

Reference

Zhang Y-X, Shen C-H, Lai Q-L, et al. Effects of antiepileptic drug on thyroid hormones in patients with epilepsy: A meta-analysis. Seizure. 2016;35:72-79. doi:10.1016/j.seizure.2016.01.010.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus